Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 8, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 16, 2005, 2:48 PM EDT for Dauphin County, Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 16, 2005, 8:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Dauphin County, PA, Lancaster County, PA
The radar
The State College radar (KCCX), 143 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1621 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 161849
FFWCTP
PAC043-071-170045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 845 PM EDT
* AT 243 PM EDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
FROM NEARLY STATIONARY THUNDERSTORMS NEAR LITITZ IN LANCASTER
COUNTY. THE SLOW MOVING THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH LATE AFTERNOON. EXPECT FLOODING TO OCCUR...ESPECIALLY IN
URBAN AREAS AND ALONG SMALLER STREAMS AND CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN
PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4039 7704 4059 7696 4068 7670 4055 7657
4046 7667 4022 7655 4032 7604 4010 7595
3975 7607 3971 7624
$$
FORECASTER: LA CORTE1 follow-up statement
000
WGUS71 KCTP 162106
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT SAT JUL 16 2005
PAC043-071-162109-
LANCASTER PA-DAUPHIN PA-
459 PM EDT SAT JUL 16 2005
...THE FLASH FLOOD WARNING FOR DAUPHIN AND LANCASTER COUNTIES IS
CANCELLED...
THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS HAVE MOVED NORTH OF
THE AREA...ENDING THE THREAT OF FLASH FLOODING. RUNOFF FROM EARLIER
RAIN COULD STILL PRODUCE SOME MINOR FLOODING ON A FEW STREAMS THIS
EVENING. ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS
EVENING...WHICH COULD AGAIN PRODUCE LOCALIZED FLOODING.
LAT...LON 4039 7704 4059 7696 4068 7670 4055 7657
4046 7667 4022 7655 4032 7604 4010 7595
3975 7607 3971 7624
$$
FORECASTER:What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:09 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 16, 2:09 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 209 PM EDT SAT JUL 16 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... THE DEEP TROPICAL AIRMASS IS FIRMLY IN PLACE AND WILL REMAIN THROUGH MONDAY AT LEAST. WITH PWATS APPROACHING 2...SOME 1-3 STD DEV ABOVE NORMAL...DIURNAL CONVECTION WILL REMAIN A THREAT...DWINDLING IN THE EVENING. WE CONTINUE WITH WEAK SHEAR SO ANY SEVERE...IF IT OCCURS...WILL BE FROM THE TALLER PULSE STORMS COLLAPSING HERE AND THERE. RADAR DOES SHOW SOME TOPS IN THE 45-50K FOOT RANGE...SO HAVE TO WEARY. BUT AS YET...NO ELEVATED CORES BEING OBSERVED. THE BULK OF THE ACTIVITY WILL BE GARDEN VARIETY TROPICAL DOWNPOURS. BIGGEST THREAT WILL BE LOCALIZED FLOODING FROM SLOW MOVING STORMS. ACTIVITY OVER SERN ZONES ESPECIALLY IS SLOW MOVING. HAVE ISSUED AN URBAN AND SMALL STREAM FLOODING STATEMENT THERE...BUT MAY NEED MORE IF CONVECTION PERSISTS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... TROPICAL MOISTURE WILL REMAIN IN PLACE LATE SUNDAY INTO TUESDAY. SOME CHC OF SHOWERS AND STORMS SUNDAY NIGHT INTO MONDAY...BUT THINK CHC WILL BE SLIGHTLY LOWER THAN TODAY AND SUNDAY. RATHER STRONG COLD FRONT MOVES IN TUE...WITH ABNORMALLY DRY AIR TO FOLLOW...WILL BE ON EDGE OF COOLER AIR...BUT IT SHOULD FEEL DECENT AFTER A WEEK OF 70 PLUS DEWPOINTS. SOME CHC...SEE SPC OUTLOOK...FOR STORMS TO DROP SE INTO THE NW MTS MONDAY NIGHT. HOWEVER...THINK BETTER CHC FOR MOST TO SEE SOME ACTIVITY ON TUE. NICE FOR WED INTO THU. DID GO HPC LOW POPS FOR THURSDAY NIGHT INTO FRIDAY EVENING...FOR SOME SHOWERS AND STORMS...AS NEXT FRONT MOVES IN. LOOKS LIKE BULK OF COLD AIR REMAINS WELL TO THE NORTH...AS WE HEAD INTO WHAT IS NORMALLY THE HOTTEST PART OF THE SUMMER. MOST AREA HAVE SEEN SOME RAIN LATELY...BEEN HARDER TO GET MUCH IN THE STATE COLLEGE AREA. NO SHORTAGE OF TROPICAL SYSTEMS THIS SEASON. && .AVIATION... PATTERN CONTINUES TO BE DOMINATED BY THIS DIURNAL CYCLE OF LOW CLOUDS AND HAZE/FOG EARLY IN THE DAY..SLOWLY LIFTING TO A HAZY HUMID AFTERNOON DOTTED WITH CONVECTION...THAT SLOWLY DIES OFF IN THE EVENING...TO MAKE WAY ONCE AGAIN FOR THE CLOUDS FOG AND HAZE. THIS PATTERN WILL CONTINUE INTO AT LEAST TUESDAY WHEN A COLD FRONT IS EXPECTED TO BRING A CHANGE. UNTIL THEN...MAINLY HIGH MVFR OR VFR IN THE AFTERNOON WITH HAZE AND SCATTERED SHOWERS AND STORMS. THE CONVECTION WILL BRING LOCALLY LOWER CONDITIONS. CONDITIONS FADE AFTER DARK TO MVFR VIS EARLY..THEN IFR/LOW MVFR CIG/VIS AFTER MIDNIGHT...THEN WE DO IT ALL OVER AGAIN MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LACORTE LONG TERM...MARTIN AVIATION...LACORTE
Hazardous weather outlook, Jul 16, 5:29 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 529 AM EDT SAT JUL 16 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-170929- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 529 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: WARM AND HUMID AIR...COMBINED WITH A DISTURBANCE IN THE UPPER ATMOSPHERE SITUATED OVER THE SUSQUEHANNA VALLEY EARLY THIS MORNING...WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY. THE GREATEST CONCENTRATION OF SHOWERS AND STORMS WILL BE FROM THE SUSQUEHANNA VALLEY EAST...AND ALSO ACROSS THE WESTERN MOUNTAINS OF PENNSYLVANIA. LOCALLY HEAVY RAINFALL OF OVER AN INCH IN ONE HOUR IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: THE TROPICAL AIRMASS WILL BRING MORE SCATTERED THUNDERSTORMS ON SUNDAY AND MONDAY...MAINLY DURING THE MID TO LATE AFTERNOON HOURS. A FEW OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF DUMPING LOCALLY HEAVY RAINFALL WHILE PRODUCING BRIEF WIND GUSTS BETWEEN 40 AND 50 MPH. A COLD FRONT WILL PUSH EAST ACROSS THE STATE ON TUESDAY. AT PRESENT THE FRONT WILL CENTRAL AND EASTERN PARTS OF THE STATE THE AFTERNOON HOURS. THIS WILL BE THE REGION MOST LIKELY TO RECEIVE POTENTIALLY STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL. LAMBERT
In the hours before
Special weather statement, Jul 16, 2:31 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 231 PM EDT SAT JUL 16 2005 PAZ010-011-017-018-024-025-033-034-161930- BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-ELK-NORTHERN CENTRE-SOMERSET- 231 PM EDT SAT JUL 16 2005 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMERON...CAMBRIA...ELK AND CENTRE COUNTIES... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND STRONG THUNDERSTORMS OVER MUCH OF THE LAUREL HIGHLANDS. MOST OF THE STORMS ARE MOVING VERY SLOWLY AND CAN CAUSE LOCALIZED DOWNPOURS AND ISOLATED STRONG WIND GUSTS. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FORECASTER:LA CORTE
Nearby
Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.